Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

May 7, 2018McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 7, 2018, 6:29 PM CDT for McPherson County, South Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2018, 6:29 PM CDT (23:29 UTC)
Expired
May 7, 2018, 7:00 PM CDT
In force
31 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 92 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2018-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2018-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2650 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WUUS53 KABR 072329
SVRABR
SDC089-080000-
/O.NEW.KABR.SV.W.0002.180507T2329Z-180508T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
629 PM CDT MON MAY 7 2018

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern McPherson County in north central South Dakota...

* Until 700 PM CDT

* At 629 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Eureka, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  northwestern McPherson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 9921 4577 9954 4585 9963 4594 9949
TIME...MOT...LOC 2329Z 228DEG 22KT 4587 9951 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
1 follow-up statement
578 
WWUS53 KABR 072352
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
652 PM CDT MON MAY 7 2018

SDC089-080002-
/O.EXP.KABR.SV.W.0002.000000T0000Z-180508T0000Z/
McPherson SD-
652 PM CDT MON MAY 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCPHERSON COUNTY
WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4594 9921 4577 9954 4585 9963 4594 9949
TIME...MOT...LOC 2352Z 228DEG 22KT 4595 9938 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:44 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 7, 3:44 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
344 PM CDT Mon May 7 2018

.SHORT TERM...(This Evening through Tuesday Afternoon)
Issued at 344 PM CDT Mon May 7 2018

Two main rounds of thunderstorms will be possible through Tuesday
afternoon, both in response to an incoming shortwave which is
currently positioned across southern Montana. The first round may
develop this evening across western South Dakota by 23z and head
east through the overnight. Several CAMs are picking up on this
idea, as a combination of 1000+ J/kg of CAPE, steep low level lapse
rates and around 20 knots of deep layer shear provide a favorable
environment. By sunset, a multicell cluster of storms may be
underway across central SD. MLCAPE will have taken a nosedive, but
this cluster may be sustained due to a strengthening LLJ of 45+
knots across central/northeastern SD. A few storms may reach severe
limits at times across portions of western and even central South
Dakota, but generic to strong thunderstorms will be most likely
across the majority of the CWA with gusty winds and some small hail
being the main threats. The second main round of thunderstorms are
expected to develop near and southeast of the surface low Tuesday
afternoon/evening once the atmosphere has a chance to destabilize.
Dewpoints into the 50s, CAPE in the 1000-2000 J/kg range, and low-
level shear may once again provide a marginal environment for a few
strong to severe thunderstorms. The area of greatest concern will be
focused along a surface trough extending from the low, in central
South Dakota, southeastward into southeastern South Dakota.

.LONG TERM...(Tuesday Evening through Monday)
Issued at 344 PM CDT Mon May 7 2018

When the period opens, a low pressure system is departing the
region, resulting in decreasing precipitation chances Tuesday night
into Wednesday. Dry conditions should be in place for most of
Wednesday through Thursday before the next low pressure system moves
in, bringing more precipitation chances mainly anchored on Thursday
night into Friday. Beyond that, forecast confidence really dwindles
with an upper level rex-block pattern of sorts developing. Models
tend to mishandle system track/timing in blocky patterns. At the
moment, not all that confident that this forecast areas sees much in
the way of precipitation chances beyond Friday.

The 12Z deterministic GSM models continue to trend cooler with low
level thermal advection progs beyond Wednesday. Temperatures could
be running near to a few degrees below climo normal during the
second half of the week into the weekend. Still not seeing a lot of
support for that scenario in the NAEFS Ensemble S.A. table. 850hpa
standardized anomaly output suggests temperatures could still be one
or more standard deviations above normal beyond Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1241 PM CDT Mon May 7 2018

VFR conditions are expected through the period until Tuesday
morning/afternoon when they'll be replaced by MVFR conditions due
to an incoming area of low pressure. Winds will be on the
decrease this evening and should stay generally near or below 12
knots sustained through the rest of the period overall. An area of
showers and thunderstorms will work across the area tonight into
Tuesday morning as well, and may lead to locally higher winds as
they pass.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning until 7 PM CDT this evening for SDZ272-273.

MN...None.
&&

SHORT TERM...Lueck
LONG TERM...Dorn
AVIATION...Lueck
Hazardous weather outlook, May 7, 3:30 PM CDT, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
330 PM CDT Mon May 7 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082030-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
330 PM CDT Mon May 7 2018 /230 PM MDT Mon May 7 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop across the area tonight. A
few storms could be strong to severe along and west of the
Missouri River this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some strong thunderstorms are possible Tuesday and Tuesday night.
At this time, it does not appear any of the storms will be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Telken

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:01 PM CDTRed Flag WarningABR5 hr
May 7, 6:07 PM CDTSevere Thunderstorm WarningABRMcPherson23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.